Iowa, 2015

Flooding and Heavy Rain in Iowa, July 15 to 17, 2015

July 15 to 17, 2015 · NWS DMX · 6 events in 5 counties and zones

Showers and storms moved across Iowa in the AM hours along and ahead of a warm front. Heavy rainfall was reported in a few locations in southwest and central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$100,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Showers and storms moved across Iowa in the AM hours along and ahead of a warm front. Heavy rainfall was reported in a few locations in southwest and central Iowa. River flooding was observed at two locations along the Des Moines River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 3:00 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 3:00 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT WED JUL 15 2015

.SHORT TERM /TODAY/...
ISSUED AT 400 AM CDT WED JUL 15 2015

CONVECTIVE TRENDS WILL BE THE MAIN FOCUS TODAY BUT UNFORTUNATELY
CONFIDENCE IS LOW.  KS/NE MCSS ARE REMNANTS OF PEAK HEATING
CONVECTION DRIVEN BY WEAK NE BOUNDARY AND SUBTLE SHORT WAVES LIFTING
THROUGH NM AND CO. WOULD HAVE EXPECTED MORE OF A DIMINISHING TREND
BY NOW WITH CONVECTION ENTERING HIGH MUCAPE AREA BUT ALSO HIGH
MUCINHS. DIFFICULT TO FIND MUCH SUPPORT IN SOUNDING PARCEL TRACES
DOWNSTREAM. THERE IS SOME WEAK WARM ADVECTION NOTED
H85/H7...ESPECIALLY LOWER TOWARD H85...BUT COMPLEXES SEEM QUITE
ELEVATED AND ARE LIKELY DRIVEN MORE BY WEAK SHORT WAVES EMBEDDED IN
MOIST FLOW ATOP THE SRN PLAINS RIDGE. THERE IS SOME 0-2KM MOISTURE
CONVERGENCE AHEAD OF THE CLUSTERS...BUT CONVECTION WOULD SEEM TO BE
ROOTED ABOVE THAT. THE POSITIVE TO NEGATIVE CG RATE ACROSS KS IS
QUITE HIGH SUGGESTION A VERY ELEVATED NATURE.

RAP DOES NOT APPEAR TO BE HANDLING CURRENT SITUATION WELL WITH
LITTLE IN THE WAY OF A PV COUPLET SHOWING UP ASSOCIATED WITH POTENT
KS MCS. THERE IS LITTLE SUPPORT THERMODYNAMICALLY INTO IA...BUT NERN
NE MCS IS SHOWING NO SIGNS UP DISSIPATING EITHER SO HAVE BROUGHT
CHANCE POPS INTO WRN IA THIS MORNING AND SLOWLY PUSHING EASTWARD
INTO THE AFTERNOON.  ECMWF AND GFS MID LEVEL FORCING...CURRENTLY
OVER KS/NE...TAKES ITS TIME GETTING EASTWARD ONLY REACHING FAR ERN
FORECAST AREA BY 00Z. ITS DIFFICULT TO HAVE TOO MUCH CONFIDENCE
HOWEVER AS RADAR TRENDS ARE BUCKING WHAT MODELS AND SUBJECTIVE
ANALYSIS WOULD SUGGEST.

HAVE KEPT TEMPS AT OR BELOW THE LOW END OF GUIDANCE WITH CONVECTIVE
DEBRIS AND EASTERLY WINDS GETTING NO BETTER THAN SELY INTO THE
AFTERNOON...AND OF COURSE THE POTENTIAL FOR PRECIP GETTING FARTHER
EAST THAN ANTICIPATED.

.LONG TERM /TONIGHT THROUGH MONDAY/...
ISSUED AT 400 AM CDT WED JUL 15 2015

MAIN FORECAST CHALLENGE FOR THE PERIOD CONTINUES TO BE THE
PLACEMENT OF RAINFALL FOR TONIGHT AND THURSDAY MORNING. WEAK
SURFACE CYCLONE IS STILL PROGGED TO EJECT FROM THE QUASI-
STATIONARY HIGH PLAINS TROUGH DURING THE DAY AS A SUBTLE 500 MB
SHORTWAVE/VORT MAX CRESTS THE SOUTHERN PLAINS HIGH. THESE FEATURES
WILL TRACK OVER THE REGION THROUGHOUT THE COURSE OF THE NIGHT AND
INTO THURSDAY. 00Z MODEL SOLUTIONS ARE STRUGGLING IN THIS WEAK
FLOW PATTERN TO LATCH ON TO A CONSENSUS SOLUTION WITH THE TRACK OF
THE CYCLONE AND ITS ASSOCIATED PRECIPITATION. GFS/NAM/GEM REMAIN
FOCUSED ON A NORTHERN TRACK THAT WOULD TAKE THE HEAVIEST
PRECIPITATION ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA.
MEANWHILE...THE EC AND RECENT RUNS OF THE NMM/ARW DEVELOP
ELEVATED CONVECTION FURTHER SOUTH ALONG THE LIFTING WARM FRONT AND
TAKE IT ACROSS MUCH OF IOWA.

IN EITHER CASE...THE SETUP REMAINS CONDUCIVE FOR A HEAVY RAIN
EVENT WITH SATURATED SOUNDING PROFILES/PWATS OVER 2
INCHES...STRONG MOISTURE TRANSPORT TIED TO A 40 TO 50 KT LLJ...AND
WARM CLOUD DEPTHS OVER 13 KFT. IN GENERAL USED A COMBINATION OF
WPC GUIDANCE AND THE GFS FOR PLACEMENT OF THE NORTHERN
POPS/QPF...WITH A SWATHS OF HIGHER POPS EXTENDING SOUTHWARD ALONG
THE 925-50MB THETA-E BOUNDARY TO ACCOUNT FOR THIS SOUTHERN
CONVECTION POSSIBILITY. ALSO CANNOT RULE OUT A STRONG STORM EARLY
ON IN THIS SOUTHERN BAND OWING TO HIGHER MUCAPE VALUES OF OVER
1000-1300 J/KG AT 06Z. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE
POSSIBLE IN THE HEAVIEST BANDS OF PRECIP.

THIS SYSTEM SHOULD PUSH EAST OF THE CWA SHORTLY AFTER 12Z
THURSDAY...IF NOT SOONER...AS AN 850 MB THERMAL RIDGE BUILDS IN.
AFTERNOON CONVECTION WILL STILL BE POSSIBLE ACROSS THE
NORTHEASTERN CWA CLOSER TO THE DEPARTING SURFACE LOW WERE THE WARM
NOSE WILL BE LESS PRONOUNCED AND GREATER LIFT WILL EXIST WITH THE
LOW. CLEAR SKIES ACROSS THE NORTH FRIDAY MORNING WILL PROMOTE FOG
DEVELOPMENT IN AREAS THAT SAW HEAVY RAINFALL...BUT DID NOT MENTION
FOG IN THE SOUTH WERE MID LEVEL CLOUDS AND STRONGER WINDS WILL
LIMIT FOG POTENTIAL.

THE STORY FOR THE REST OF FRIDAY AND THE WEEKEND WILL BE A RETURN
OF WARM AND MUGGY AIR WITH THE AFOREMENTIONED SURFACE HIGH PLAINS
TROUGH GRADUALLY MIGRATING OVER NEBRASKA THROUGH
SATURDAY...PROMOTING SOUTHERLY FLOW OFF THE GULF. MULTIPLE ROUNDS
OF SHOWERS AND STORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY AS A
SERIES OF UPPER LEVEL WAVES INTERACT WITH THE BOUNDARY. THE BETTER
THREAT FOR STORMS WILL COME SUNDAY AS AN AMPLIFYING PATTERN WILL
USHER THE BOUNDARY EASTWARD ACROSS IOWA. THIS WILL BRING COOLER AND
DRY WEATHER TO START NEXT WEEK.

&&

.AVIATION...15/06Z
ISSUED AT 1151 PM CDT TUE JUL 14 2015

VFR CONDITIONS WILL CONTINUE TO BE WIDESPREAD DURING THE OVERNIGHT
AND INTO WEDNESDAY. HIGH CLOUDS FROM CONVECTION TO THE WEST WILL
REMAIN OVER THE STATE DURING THIS TIME FRAME WITH LIGHT NORTHEAST
TO EAST SURFACE WINDS BECOMING SOUTHEAST ON WEDNESDAY. WITH
INCREASING WARM ADVECTION...MOISTURE TRANSPORT AND DECENT QG
FORCING ARRIVING LATER ON WEDNESDAY...ANTICIPATE CONVECTION
INCREASING IN WESTERN IOWA AND SPREADING EASTWARD INTO PORTIONS OF
THE AREA BY THE END OF THE PERIOD. THESE STORMS WILL BRING AN
INCREASING THREAT OF MVFR TO IFR CONDITIONS IN AND AROUND THE
STORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMALL
LONG TERM...SKOW
AVIATION...COGIL
Hazardous weather outlook, Jul 15, 3:17 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
417 AM CDT WED JUL 15 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-160930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
417 AM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL IOWA WEST OF
INTERSTATE 35 THIS AFTERNOON...SPREADING EAST ACROSS THE REST OF
THE AREA THIS EVENING. HEAVY RAINFALL WILL BE THE MAIN THREAT
WITH THESE STORMS WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN PORTIONS OF THE AREA
ON THURSDAY...WITH A SLIGHT CHANCE OF STORMS POSSIBLE SOUTH ON
FRIDAY MORNING. OCCASIONAL STORMS WILL THEN BE POSSIBLE THROUGHOUT
THE AREA FROM FRIDAY NIGHT THROUGH MONDAY MORNING. THE THREAT FOR
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Taylor

When
July 15, 5:25 AM CST to July 16, 5:25 AM CST
Where
Taylor County, 2.1 mi W of Blockton
Reported by
Trained Spotter
Coordinates
40.620, -94.510

Trained spotter reported 2.48 inches of rain over the last 24 hours.

Heavy Rain, Cass

When
July 15, 5:58 AM CST to July 16, 5:58 AM CST
Where
Cass County, 0.86 mi NE of Massena
Reported by
COOP Observer
Coordinates
41.260, -94.770

Coop observer reported heavy rainfall of 1.69 inches over the last 24 hours.

Heavy Rain, Taylor

When
July 15, 6:01 AM CST to July 16, 6:01 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported heavy rainfall of 4.22 inches over the last 24 hours.

Heavy Rain, Marion

When
July 15, 7:06 AM CST to July 16, 7:06 AM CST
Where
Marion County, 0.52 mi E of Harvey
Reported by
Trained Spotter
Coordinates
41.320, -92.920

Trained spotter reported heavy rainfall of 2.75 inches over the last 24 hours.

Flood, Mahaska

When
July 16, 8:54 AM CST to 11:35 PM CST
Where
Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River at EddyVille crested at 62.66 feet at 4:30 PM CDT on 16 July.

Flood, Wapello

When
July 16, 10:36 AM CST to July 17, 7:22 AM CST
Where
Wapello County, 26.76 mi SSE of Fremont to 9.89 mi SSE of Fremont
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 12.39 feet at 8:40 PM CDT on 16 July.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585476, 585474, 585477, 585475, 590655, 590668.